BURLINGTON, Wis. - A Wisconsin man nearly lost his life after he became sick from vaping, according to his brother.
"These street vapes are very, very dangerous. My brother nearly lost his life," Patrick DeGrave told WITI. "The trauma that he caused to his lungs is significant, the trauma that he caused to his heart is significant."
DeGrave's brother went to Aurora Memorial Hospital after he was having issues breathing. At first, doctors thought it might be pneumonia, but soon realized it was something else.
DeGrave said it was a vape cartridge that contained THC that took his brother's health.
"These vapes can cost you your life. Within 24 hours he was being sedated and being put into a medically-induced coma," DeGrave said.
DeGrave says his brother -- who is in his mid-20s -- bought the vape vials off the street. His warning comes on the same day doctors at Children's Hospital of Wisconsin issued a similar alert.
"Vaping in teenagers is something that's harming our kids and we want that to be loud and clear," said Chief Medical Officer Dr. Michael Gutzeit.
The Children's Hospital treated eight patients in just four weeks with severe lung damage, all of whom had vaped previously.
"We don't have lot of information about the long-term effects and sometimes even the short-term effects," Gutzeit said.
DeGrave isn't sure what's next for his brother, but he doesn't want someone else to make the same mistake.
"It's wait and see," DeGrave said. "We're uncertain right now if he'll ever fully recover from this."
The Wisconsin Department of Health Services is investigating the cases at Children's Hospital. It's unclear what type of vapes they were and where they were bought.